Alert archive / Oregon / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 4, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at Jul 22, 2014, 8:23 PM PDT for Harney County, Oregon. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2014, 8:23 PM PDT (03:23 UTC)
- Expired
- Jul 22, 2014, 9:15 PM PDT
- In force
- 52 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
County Harney County, OR
The radar
The Boise radar (KCBX), 226 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.4 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:39 PM PDT, 44 minutes earlier.
Area forecast discussion, Jul 22, 7:39 PM PDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
839 PM MDT TUE JUL 22 2014
.DISCUSSION...A BATCH OF STRONG TO SEVERE THUNDERSTORMS MOVED
THROUGH EASTERN HARNEY AND NORTHERN MALHEUR COUNTIES EARLIER IN
THE EVENING...BUT HAVE SINCE WEAKENED. SCATTERED THUNDERSTORMS IN
NORTHWESTERN NEVADA WERE BEGINNING TO MOVE INTO SOUTHERN HARNEY
COUNTY. OVERALL...THE BULK OF THE THUNDERSTORMS HAVE BEEN OVER
CENTRAL OREGON. LATEST MODEL RUNS ARE STILL SHOWING THAT AS THE
SHORTWAVE IN CALIFORNIA LIFTS TO THE NORTH-NORTHEAST
TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN
SOUTHEAST OREGON AND SOUTHWEST IDAHO UNTIL AT LEAST MIDNIGHT...AND
POSSIBLY THROUGH EARLY WEDNESDAY MORNING. EXPECT THE THREAT OF
STRONG THUNDERSTORMS TO DIMINISH AFTER SUNSET...BUT STORMS MAY
STILL PRODUCE GUSTY WINDS AND SMALL HAIL. NO UPDATES FOR NOW.
&&
.AVIATION...VFR. SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING DIMINISHING AFTER 10Z. SURFACE WINDS VARIABLE 12 KNOTS OR
LESS...EXCEPT GUSTS TO 45KT IN VICINITY OF THUNDERSTORMS...BECOMING
SW 10-20KT AFTER 21Z WED EXCEPT VARIABLE 10KT IN MAGIC VALLEY AND
UPPER TREASURE VALLEY. WINDS ALOFT SW 25-35KT UP THROUGH 10K FEET
MSL.
&&
.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER EASTERN OREGON LATE THIS AFTERNOON
AND MOVE INTO EXTREME WESTERN IDAHO EARLY THIS EVENING. THESE
THUNDERSTORMS WILL MOVE TOWARD THE NNE AT AROUND 40 MPH AND
PRODUCE GUSTY SURFACE WINDS...SMALL HAIL AND BRIEF HEAVY RAIN. A
VORT MAX SEEN IN SATELLITE WATER VAPOR IMAGERY OVER CENTRAL
CALIFORNIA WITH MOVE NNE INTO EASTERN OREGON LATE THIS EVENING.
THIS WILL PROVIDE SOME DYNAMIC SUPPORT TO KEEP THUNDERSTORM
ACTIVITY GOING FOR A WHILE AFTER SUNSET IN EASTERN OREGON AND IN
WESTERN IDAHO NEAR THE OREGON BORDER. DRIER AIR WILL MOVE INTO THE
FORECAST AREA TOMORROW...BUT THERE SHOULD STILL BE ENOUGH
MOISTURE AND INSTABILITY FOR A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS IN THE NORTHERN PORTION OF THE FORECAST AREA NEAR
BAKER CITY IN OREGON AND NEAR MCCALL IN IDAHO...OTHERWISE DRY. A
DRY COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY AND BRING
MUCH COOLER AIR INTO SOUTHEASTERN OREGON AND SOUTHWESTERN IDAHO.
EXPECT DRY BREEZY WEATHER ON THURSDAY WITH TEMPERATURES 10 DEGREES
BELOW NORMAL.
LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...WESTERLY FLOW STILL
ON TRACK TO SET UP OVER THE REGION THURSDAY NIGHT FOR DRY
CONDITIONS. HIGH TEMPERATURES ON FRIDAY WILL BE AROUND 5 DEGREES
BELOW NORMAL AND THEN WARM A FEW DEGREES EACH DAY THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK WITH HIGH TEMPERATURES 7 TO 10
DEGREES ABOVE NORMAL. RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD
NORTH OVER THE FORECAST AREA SUNDAY AND INTO EARLY NEXT WEEK.
MONDAY AFTERNOON INTO TUESDAY LATEST MODELS SHOW SOME MOISTURE
MOVING NORTH UNDER THE RIDGE FOR SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ400-401-420-423.
OR...RED FLAG WARNING UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT
ORZ636-637-646.
&&
WEATHER.GOV/BOISE
DISCUSSION...BW
AVIATION.....KA
PREV SHORT TERM...JB
PREV LONG TERM....JA/ABIn the hours before
Special weather statement, Jul 22, 4:34 PM PDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 534 PM MDT TUE JUL 22 2014 ORZ061-063-230000- MALHEUR COUNTY OR-HARNEY COUNTY OR- 534 PM MDT TUE JUL 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MALHEUR AND EAST CENTRAL HARNEY COUNTIES UNTIL 600 PM MDT/500 PM PDT/... AT 534 PM MDT /434 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF NEW PRINCETON...OR 38 MILES SOUTHEAST OF BURNS...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... CIRCLE BAR...MALHEUR CAVE AND VENATOR RESERVOIR AROUND 450 PM PDT. VENATOR...DUNNEAN...HAT BUTTE AND COLEMAN MOUNTAIN AROUND 500 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS BOISE FACEBOOK AND TWITTER ACCOUNTS. && LAT...LON 4357 11838 4339 11798 4304 11857 4313 11873 TIME...MOT...LOC 2334Z 214DEG 37KT 4317 11854 KA
Special weather statement, Jul 22, 4:54 PM PDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 554 PM MDT TUE JUL 22 2014 ORZ061-063-230030- MALHEUR COUNTY OR-HARNEY COUNTY OR- 554 PM MDT TUE JUL 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MALHEUR AND EAST CENTRAL HARNEY COUNTIES UNTIL 630 PM MDT/530 PM PDT/... AT 553 PM MDT /453 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF NEW PRINCETON...OR 38 MILES SOUTHEAST OF BURNS...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... DUNNEAN AND COLEMAN MOUNTAIN AROUND 510 PM PDT. RIVERSIDE AND WARM SPRINGS RESERVOIR AROUND 620 PM MDT. MOSQUITO MOUNTAIN AROUND 630 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS BOISE FACEBOOK AND TWITTER ACCOUNTS. && LAT...LON 4331 11860 4376 11825 4358 11791 4322 11840 TIME...MOT...LOC 2353Z 214DEG 37KT 4333 11838 KA
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:48 PM PDT | Special Weather Statement | BOI | 42 min | |
| Jul 22, 9:53 PM PDT | Special Weather Statement | BOI | Ada | 52 min |
| Jul 22, 10:43 PM PDT | Special Weather Statement | BOI | Elmore | 47 min |
| Jul 23, 7:40 AM PDT | Red Flag Warning | BOI | Adams, Idaho, Valley, Washington | 12 hr |
| Jul 22, 5:17 PM PDT | Severe Thunderstorm Warning | BOI | Harney, Malheur | 43 min |
| Jul 22, 6:07 PM PDT | Severe Thunderstorm Warning | BOI | Baker, Malheur | 38 min |
| Jul 22, 9:03 PM PDT | Severe Thunderstorm Warning | BOI | Harney | 22 min |
| Jul 22, 10:49 PM PDT | Special Weather Statement | BOI | Baker | 56 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.